Maine, 2006

Hail in Maine, May 31, 2006

May 31, 2006 · NWS GYX · 1 event in 1 county or zone

Large hail was reported by a trained spotter with the diameter estimated to be 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Large hail was reported by a trained spotter with the diameter estimated to be 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 2:05 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 31, 2:05 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TWO CONCERNS FOR TONIGHTS FORECAST. ONE BEING THE AMOUNT AND
INTENSITY OF THUNDERSTORM ACTIVITY TO MAKE IT INTO NORTHERN AND
WESTERN NH AS AXIS OF UNSTABLE AIR MASS AXIS PUSHES A LITTLE EWD
THIS EVNG AS PROGGED BY THE MODELS. CURRENTLY A LINE OF STRONG
STORMS MOVING INTO NORTHWESTERN VT SHOULD REACH NORTHERN NH BY
00Z. HAVE WORDING OF POSSIBILITY OF SOME STRONG STORMS IN THE
EVENING HOURS. THE CONCERN FOR TONIGHT IS THE FOG LINGERING JUST
OFF THE COAST. THE SURFACE WIND FLOW REMAINS ABOUT SOUTH TO
SOUTHWEST AND IS MARGINALLY ENOUGH TO BRING FOG BACK WELL
INLAND...FOR NOW THINKING IS IMMEDIATE COASTAL AREAS SHOULD SEE
SOME LOW CLOUDS AND FOG WHILE FURTHER INLAND MAY STAY CLEAR OF ANY
FOG.

NEXT PROBLEM IS FOR THURSDAY WITH APPROACHING COLD FRONT. WILL
FORECAST HIGH PROBABILITIES OF SHOWERS AND THUNDERSTORMS SINCE
SOME HEATING MAY OCCUR AND TIMING OF FRONTAL PASSAGE IS LATE IN
THE AFTERNOON WITH ENOUGH OTHER DYNAMICS ALSO IN PLACE.
TEMPERATURES FROM GUIDANCE LOOK OK FOR TONIGHT AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COLD FRONT SETTLES SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND
STALLS JUST TO OUR SOUTH. MODELS HAVE BEEN ALTERNATING WITH PATHS
FOR THE LOW THAT MOVES UP ALONG THAT FRONT FOR FRIDAY NIGHT AND
SATURDAY. CURRENT GFS BRINGS THE QPF BULLSEYE ACROSS SOUTHERN NEW
HAMPSHIRE AND LIFTS THE LOW INTO THE GULF OF MAINE THROUGH SUNDAY.
NAM LEAVES IT STALLED TO OUR SOUTH. LEANED TOWARD THE GFS
SOLUTION AND GAVE SOUTHERN AREAS BETWEEN 1.50 AND 2.00 INCHES OF
RAIN THROUGH THE WEEKEND...AND LESSER AMOUNTS TO THE NORTH.

THAT LOW DISSIPATES AND MUCH OF THE REST OF THE PERIOD REMAINS
FAIRLY DRY...SANDWICHED BETWEEN A COUPLE OF LOWS.

&&

.AVIATION...
VFR CONDITIONS EXCEPT ALONG THE COAST WHERE SOME COASTAL FOG MAY
MAKES ITS WAY BACK INTO THE THE COASTAL AREAS THIS EVENING...ALSO
THUNDERSTORMS IN WESTERN AND NORTHERN NEW HAMPSHIRE LATE THIS
AFTERNOON AND EVENING WILL LOWER CONDITIONS TO MVFR OR IFR AT
TIMES BEFORE DISSIPATING LATER TONIGHT.

&&

.MARINE...
WINDS TO REMAIN LIGHT FROM THE SOUTH TO SOUTHWEST TONIGHT AND
INCREASE AHEAD OF AN APPROACHING COLD FRONT ON THURSDAY BUT REMAIN
BELOW SCA CRITERIA. MAY NEED SCA WITH LOW APPROACHING FROM THE
SOUTH ON SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 31, 3:31 AM EST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
431 AM EDT WED MAY 31 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-010845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
431 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS MORNING
ACCOMPANIED BY SCATTERED SHOWERS AND ISOLATED THUNDER. ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM MUGGY AIRMASS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL DROP SLOWLY SOUTHEAST ACROSS THE REGION TONIGHT
AND THURSDAY PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS. THE
FRONT WILL HANG UP JUST SOUTH OF THE AREA BY EARLY FRIDAY. LOW
PRESSURE IS FORECAST TO RIDE SLOWLY NORTHEAST ALONG THE STALLED
FRONT LATE FRIDAY AND SATURDAY. THE RESULT WILL BE A SWATH OF ONE
TO TWO INCH RAINFALL ACROSS THE AREA OVER THE NEXT 72 HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 31, 3:34 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED MAY 31 2006

NHZ001>003-005-312200-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
434 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORMS WILL MOVE INTO GRAFTON AND COOS COUNTIES
AFTER 500 PM AND AND CONTINUE THROUGH 600 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 26 MILES NORTHWEST OF
WOODSVILLE...OR ABOUT 12 MILES NORTHEAST OF MONTPELIER...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LITTLETON...WHITEFIELD...LANCASTER...JEFFERSON...
GROVETON...CARROLL...BETHLEHEM AND GUILDHALL THROUGH 600 PM EDT.

SOME OF THESE STORMS MAY PRODUCE HAIL...EXCESSIVE LIGHTNING...AND
WIND GUSTS OF 45 TO 55 MPH.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

MARINE
Local storm report, May 31, 5:14 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     LITTLETON               44.31N 71.76W
05/31/2006                   GRAFTON            NH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0532 PM     TSTM WND DMG     28 NNE LANCASTER        44.86N 71.36W
05/31/2006                   COOS               NH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0540 PM     TSTM WND DMG     40 NNE LANCASTER        45.02N 71.26W
05/31/2006                   COOS               NH   TRAINED SPOTTER

            TREES DOWN BLOCKING ROUTE 3

&&

KIRKA
Local storm report, May 31, 6:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
700 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     LITTLETON               44.31N 71.76W
05/31/2006                   GRAFTON            NH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0532 PM     TSTM WND DMG     COLEBROOK               44.86N 71.36W
05/31/2006                   COOS               NH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0540 PM     TSTM WND DMG     PITTSBURG               45.02N 71.26W
05/31/2006                   COOS               NH   TRAINED SPOTTER

            TREES DOWN BLOCKING ROUTE 3

&&

KIRKA

The radar

The Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
May 31, 6:00 PM EST to 6:04 PM EST
Where
Franklin County, Rangeley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -70.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509454.